Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Chicago, IL

August 9, 2001Kane County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Aug 9, 2001, 7:41 PM CDT for Kane County, Illinois. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 7:41 PM CDT (00:41 UTC)
Expired
Aug 9, 2001, 8:00 PM CDT
In force
19 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Kane County, IL

The radar

The Chicago radar (KLOT), 47 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:55 PM CDTThunderstorm Wind 50 EDundee, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS53 KLOT 100041
SVRCHI
ILC089-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
741 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST KANE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 800 PM CDT

* AT 737 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES NORTH OF MAPLE PARK...OR ABOUT 7 MILES EAST OF SYCAMORE...
  MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS TO 60 
MILES AN HOUR....AND VERY FREQUENT AND DEADLY CLOUD TO GROUND 
LIGHTNING.

TRS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 9, 2:50 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
250 PM CDT THU AUG 9 2001

MODEL COMPARISONS WITH SFC DATA INDICATE AVN HAS BETTER HANDLE ON
COLD FRONT PLACEMENT WHICH STRETCHES AT 18Z FROM JUST W OF GRB TO
JUST E OF ALO. DEVELOPMENT SO FAR IN IA AND SRN WI HAS BEEN SPARTAN
WITH A FEW SHOWERS FROM MLI ON S THRU BRL. THIS MOVING RATHER SLOWLY
EAST AND PROBABLY WONT REACH CWA TIL 5PM. LOWER DBZ ON 88D INDICATE
THE LINE ASSOCIATED WITH THESE NWRN IL SHWRS APPEARS TO CONTINUE
NEWD THRU RFD TO THE MKE AREA. SAME LIGHT DBZ HIGHLITE THE COLD
FRONT ACROSS WI AND IA.

GOES SOUNDER INDICATES THE MKE AREA HAS SOME DECENT INHIBITION BUT
NOT SO MUCH REST OF NRN IL. ON THE OTHER HAND CAPES ARE BLO 1000 IN
NWRN IL. RICK DIMAIO AT FOX NOTED THE WESTERLY 850 WINDS NOT
SUPPORTIVE OF SEVERE WX WHICH SEEMS TO BE THE CASE ON UPPER AIR PLOT
ACROSS NRN IL. THUS MAY NOT BE RISK OF SEVERE TONIGHT AND MAY EVEN
ISSUE FCST WITH CHC POPS RATHER THAN LIKELY OR CATEGORICAL.

POST FRONTAL COOLING IMMINENT THOUGH LOOKING AT TEMPS AND DWPTS WEST
OF COLD FRONT. THUS WILL KEEP HEAT WARNG GOING WITH THE 330PM
PACKAGE AND HAVE EVENING SHIFT CANCEL IT WITH FROPA. THAT SHOULD PUT
THIS EVENT TO REST WITH WELCOMED COOLER AND DRIER AIR FOR FRIDAY AND
THE WEEKEND. GUIDANCE HAS ALREADY BACKED OFF FROM MID 70S FOR HIGHS
FRIDAY AND SATURDAY ON AVN AT LEAST AND WILL LIKELY GO WITH NEAR 80
OR 75 TO 80 RANGE.

.CHI...EXCESSIVE HEAT WARNING THRU THIS EVENING CHI METRO.

BRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:19 PM CDTSevere Thunderstorm WarningLOTLake, McHenry41 min
Aug 9, 7:28 PM CDTSevere Thunderstorm WarningLOTDeKalb32 min
Aug 9, 7:55 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane35 min
Aug 9, 7:55 PM CDTSevere Thunderstorm WarningLOTKendall35 min
Aug 9, 8:32 PM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle43 min
Aug 9, 9:29 PM CDTSevere Thunderstorm WarningLOTKankakee, Will31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.